13 January 2010 | News
ASI Response to Asthma Medication Study
A study from the UK has suggested that using reliever inhalers too often may cause more asthma symptoms and attacks.
The research, carried out in Leicester University by Professor Peter Bradding found that when reliever inhaler medication was used too frequently, asthma symptoms may worsen.
The research has important implications for people with poorly controlled asthma who rely too heavily on reliever inhalers while not regularly using preventer medication to prevent asthma symptoms and attacks.
Dr Pat Manning, Chairperson of the Asthma Society of Ireland’s Medical Advisory Committee has advised; “Millions of people around the world use reliever inhalers that contain medicines such as salbutamol and these devices play a crucial role in relieving asthma symptoms. These treatments are perfectly safe when used appropriately. This study focuses the need for inhaled steroids as first line and less reliance on regular shorting beta agonists such as salbutamol. Professor Bradding’s research demonstrates patients who use their reliever inhaler too often, without a preventer inhaler, are putting themselves at risk of their asthma symptoms worsening. Patients should regularly have their asthma symptoms and medication reviewed with their GP or asthma nurse.”
The Asthma Society of Ireland urges any patient who is using their reliever inhaler more often than twice a week to visit their doctor or asthma nurse to have their symptoms reviewed.
For more information or to speak to the Asthma Nurse please call our Asthma Helpline on 1850 44 54 64.